Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 7, 2021, 12:02 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2021, 12:02 PM MDT (18:02 UTC)
- Expired
- May 7, 2021, 12:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS85 KPUB 071802 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1202 PM MDT Fri May 7 2021 COZ074-088-094-071845- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1202 PM MDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 1245 PM MDT... At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Trinchera, or 16 miles east of Trinidad, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3717 10431 3721 10386 3700 10386 3699 10431 TIME...MOT...LOC 1801Z 270DEG 15KT 3708 10422 $$ ep
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 7, 11:38 AM MDT, 24 minutes earlier.
Area forecast discussion, May 7, 11:38 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1138 AM MDT Fri May 7 2021 .SHORT TERM...(Today and tonight) Issued at 443 AM MDT Fri May 7 2021 Key Messages Today/Tonight... - Red Flag conditions expected across the SLV floor today. - A few stronger thunderstorms possible across the far southeast plains this afternoon. Drink up that warmth today. Like take a big old gulp because tomorrow starts another weekly downhill trend where we can shave off 20-30 degrees for highs by early next week. Another dry and fairly windy day expected down in the San Luis Valley as fire weather concerns continue to plague the region. Have not seen much moisture fall across the area the past couple of weeks and outside of a few isolated showers today, doesn't look like much will fall today either. The low-levels of the atmosphere continue to be dry so the showers that move through will likely produce some stronger outflow boundaries which basically becomes a push when comparing to a slight uptick in surface dewpoints. Outside of the SLV, a few terrain driven showers are possible this afternoon though the airmass in general west of Hwy 287 looks rather dry. Any high based showers that do develop over the terrain and push off eastward will likely bring some virga driven stronger winds. Farther east, afternoon dry-line will setup east of Kim and La Junta where somewhat better instability and shear exists as well. Thinking any stronger storms will exhibit mostly a wind threat with some marginal hail possible through the evening hours. Right now initial thoughts on the stronger storms is far eastern Las Animas and much of Baca Counties. Terrain influences to the west and southwest of this region could be the initial point of activity and then convective outflows with dry-line enhancement east continue the activity. Overnight looks cool and crisp. .LONG TERM...(Saturday through Thursday) Issued at 443 AM MDT Fri May 7 2021 ...Complex forecast with strong to severe thunderstorms southeast plains Saturday and Critical Fire Weather Conditions for the San Luis Valley...evolving towards a cooler, wetter pattern for Sunday through Tuesday with periods of rain lower elevations and snow for the higher areas with burn scar flash flooding not out of the question for Sunday before snow levels drop... --Key Messages-- 1. Strong to severe thunderstorms possible southeast plains Saturday with gusty winds and blowing dust possible along a cold front into the early evening. 2. Critical Fire Weather for the San Luis Valley on Saturday, with low humidity and gusty winds across the plains as well but conditions there will be mitigated by green up. 3. Prolonged period of cool, wet and unsettled weather for Sunday through Tuesday with higher elevation snows and rounds of lower elevation rain concentrated across the southeast mountains and adjacent plains. Thunderstorms possible Sunday though amount of instability still in question for southeast mountains south of highway 50. 4. Localized Burn Scar flash flooding not out of the question for Sunday for southern areas before snow levels drop Sunday night. --Detailed Discussion--- Models coming into better agreement though GFS is still stronger and farther south with the evolving upper low across the northern Rockies/Great Basin region and is still slower with ejecting it across CO on Tuesday. EPS seems to give a nod to a stronger and slightly deeper solution vs the EC for Sunday night and GEFS also leans a little weaker and farther north than operational GFS, which builds confidence in a a solution somewhere between the two. Leaned the forecast towards a faster ejection of the upper trof advertised by the EC on Tuesday but Canadian does hang some energy back across CO which doesn't fully discount the slower GFS solution. As for details...Saturday still looks like a severe thunderstorm potential day across the plains with fire weather concerns across the San Luis Valley and lower slopes of the southeast mountains. Have hoisted a Fire Weather Watch for the San Luis Valley for Saturday afternoon and evening. May need to add the Sangres and Wet mountains as well for the lower elevations, but will let day shift get an update on green up status with land management agencies there first. Cold front advances southward to across El Paso and northern Kiowa counties by mid afternoon. Behind the front CAPEs could be running around 800-1200+ J/kg with highest values across eastern areas. Once again looks like another Severe thunderstorm day for locations along and northeast of a line from Colorado Springs to Kim. Could see some large hail and damaging winds for the northern and eastern portions of this region...evolving towards a high wind/blowing dust risk for southwestern locations of the outlook area. Thunderstorm outflows may enhance winds behind the front with 50+ mph gusts possible across Pueblo county as well. Meanwhile, western areas will see scattered showers and thunderstorms develop fairly early in the day as the first impulse/upper trough moves across the area. Thunderstorms will be higher based with gusty winds, brief moderate rainfall and lightning. The San Luis Valley will be under a risk for Critical Fire Weather conditions before showers spread across northern portions of the valley. Have hoisted a Fire Weather Watch mainly for central and southern portions of the valley as gusty winds and low humidity will kick in during the late morning through early afternoon. Thunderstorm outflows may moisten things up a bit in the mid to late afternoon across northern portions of the valley. Front drops through all of the plains during the evening with thunderstorms pushing off into KS during the early evening. Upslope flow settles in behind the front with low clouds developing along the lower eastern slopes. Could see some lingering showers and even an isolated embedded thunderstorm overnight across the southeast mountains and plains. Sunday is evolving towards a cooler and more stratiform looking event, though there will be sufficient instability for thunderstorms over the southeast mountains. Dew points have come down in latest runs and so have resultant CAPEs across the southeast mountains...so although pattern looks like a potential day 2 event and shear looks good, it appears we may be lacking sufficient low level moisture to get the instability required. Will still have to monitor burn scars this day as snow levels will be around 9000-10000 feet with southern burn scars most at risk. Best lift comes across Sunday night into Monday with the potential for a widespread stratiform rainfall. Snow levels will drop during this period with the potential for some wet snow accumulations above 8000 feet. Could even see some snow falling Sunday night and again Monday night across the Palmer Divide. Higher elevations may need some winter weather highlights with snow amounts in the advisory range between 8000 and 10kft across the central and southeast mountains...and possibly warning level ranges above 10kft for Pikes Peak and the Wets...very similar to the last event. Could see fairly good QPF across the plains though exact amounts are still being honed down. Appears there is a fairly good chance for .50 to 1.00 of rain across the plains with up to 1.00 to 1.50 of liquid for the Wets and Pikes Peak region. Central mountains and valleys fair pretty well with .50 to 1.0 of liquid and the San Luis Valley and southwest mountains will be on the lighter side with .10 to .50. Tuesday will be a transition day as the trough axis will be shifting east of the area. Will see another round of showers and thunderstorms in the afternoon but perhaps not as widespread unless models come into agreement on a slower exit to the system. The weather dries out and warms up for the remainder of the week. -KT && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM MDT Fri May 7 2021 VFR conditions at all taf sites the next 24 hrs. S-SW winds will strengthen at the terminals this afternoon, and some gusts of 20-25 kts will be possible. High based convection will drift away from the mountains this afternoon and early this evening, producing a period of gusty and erratic outflow winds at KCOS and KPUB, though chance of VCTS at either terminal is too low to mention. On Sat, cold front will drop through the plains in the afternoon, with strong north winds and increasing chances for tsra at both KCOS and KPUB after 21z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Fire Weather Watch from Saturday morning through Saturday evening for COZ224. && SHORT TERM...HEAVENER LONG TERM...KT AVIATION...PETERSEN
Hazardous weather outlook, May 7, 11:29 AM MDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Fri May 7 2021 COZ058>089-093>099-081730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Fri May 7 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and early this evening over portions of the eastern plains, mainly in Baca, Prowers and Kiowa Counties. Damaging wind gusts in excess of 60 mph are the main storm risks today, with small hail and cloud to ground lightning also possible. Critical fire weather conditions are likely this afternoon and evening across the San Luis Valley, due to gusty winds, low humidity and dry fuels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe thunderstorms will be possible on Saturday across the southeast plains. Hail up to 1.50 inches in diameter and wind gusts up to 70 mph will be possible northeast of a line from Colorado Springs to Kim. The greatest hail risk will be north of highway 50 with thunderstorms carrying a greater strong wind threat to the south of highway 50. Blowing dust will be possible and could briefly reduce visibility to under 1/2 mile. Isolated to scattered showers and thunderstorms will be possible across the mountains and central valleys with gusty winds up to 50 mph, lightning and brief light to moderate rainfall possible. Meanwhile critical fire weather conditions will be possible across the San Luis Valley on Saturday due to gusty winds, low humidity and dry fuels. Cooler and wetter weather will spread across southern Colorado for Sunday through Tuesday with the heaviest precipitation concentrated across the southeast mountains and Pikes Peak region. Isolated thunderstorms will be possible across the mountains and valleys each day, a few of which may move off into the adjacent plains. These could produce locally heavy rainfall, small hail, and locally gusty winds. Burn scar flash flooding will be possible on Sunday should a stronger storm impact these areas. The greatest risk will be south of highway 50 where snow levels will remain above 10000 feet. Snow levels will drop Sunday night across the mountains with several inches of heavy wet snow possible across the higher elevations of the central and southeast mountains. A few inches of wet snow accumulations will be possible across the Palmer Divide Sunday night and again Monday night, mainly on grassy surfaces as snow levels waver down to around 7000 feet. Scattered to numerous showers and thunderstorms continue into Tuesday before the storm system moves out of the region during the afternoon. Drier and warmer weather returns for the latter part of the work week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the southeast plains. 10/31
In the hours before
Special weather statement, May 7, 12:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1202 PM MDT Fri May 7 2021 COZ074-088-094-071845- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1202 PM MDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 1245 PM MDT... At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Trinchera, or 16 miles east of Trinidad, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. LAT...LON 3717 10431 3721 10386 3700 10386 3699 10431 TIME...MOT...LOC 1801Z 270DEG 15KT 3708 10422 ep
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:16 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 8 hr |
| May 7, 12:54 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| May 7, 2:57 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.